Washington, 2017

Wildfire in Washington, August 1 to 31, 2017

August 1 to 31, 2017 · NWS OTX · 1 event in 1 county or zone

A number of wildfires burned in the northern Cascades of eastern Washington during the month of August. The largest was the Diamond Creek Fire in northern Okanogan County which burned 128,272 acres and eventually crossed the international border into Canada.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A number of wildfires burned in the northern Cascades of eastern Washington during the month of August. The largest was the Diamond Creek Fire in northern Okanogan County which burned 128,272 acres and eventually crossed the international border into Canada. The Jack Creek wildfire burned 4,400 acres of unpopulated wilderness southwest of Leavenworth and the Uno fire began late in the month in wilderness near Manson and continued into the month of September. All of these fires impacted mainly remote wilderness areas and no structures were lost or injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 3:36 PM PST, 8 hours 24 minutes earlier.

Area forecast discussion, Jul 31, 3:36 PM PST, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
436 PM PDT Mon Jul 31 2017

.SYNOPSIS...
August will begin with much warmer than average temperatures.
Readings will climb well into the 90s and triple digits Thursday
into early next week. Wildfire smoke will become more prominent
this week as smoke from fires in British Columbia and Montana
become trapped under an increasingly strong high pressure ridge.

&&

.DISCUSSION...

...HOT WEATHER THURSDAY THROUGH EARLY NEXT WEEK FOR THE INLAND
NORTHWEST...

Tonight through Tuesday Night: Our region will go from warm to hot
over the next couple of days. The longwave pattern over North
America will amplify Tuesday into Wednesday as a hot high pressure
ridge retrogrades toward the West Coast and a cool low pressure
trough spreads into the Great Lakes and Ohio Valley. As the
Midwest and Ern U.S. enjoy cooler than average temperatures the
Pacific Northwest will see dessert heat spread into our region.
Look for afternoon highs to climb into the 95 to 100 degree range
by Tuesday afternoon for most of our lowland communities. As the
high pressure ridge retrogrades, our flow will become more
northerly. A veil of smoke from British Columbia wildfires will
likely be pushed into north central and central Washington Tuesday
and Tuesday night. Most of the Inland Northwest has been
relatively fortunate to escape smoke from the big B.C. fires in
recent weeks, but the transition to northerly flow will likely
bring hazy or smoky conditions to a significant portion of central
and eastern Washington early this week. /GKoch

Thursday through Monday...Some changes to the extended portion of
the forecast. While high pressure is still expect to build into
the region this week and strengthen through the weekend, it now
appears as if the ridge axis will remain along the coast through
Saturday. The ridge then moves to central Washington by Sunday and
remains there through the middle of next week. This changes the
forecast a bit. This pattern will set up northwest flow over the
Inland Northwest through Saturday. Model guidance is hinting at
several weak waves brushing the northeast mountains, but these
waves will likely stay east of the Continental Divide. In addition
the atmosphere remains very dry, so for now on I kept thunderstorms
out of the forecast through Saturday. Secondly, there will be no
bending of the ridge as previous forecasts were hinting at. That
means the warm and dry conditions will linger across the region
well into next week. Temperatures will climb to 95 to 105 by
Thursday and remain that way through Monday. The two warmest days
now appear to be Friday and again Monday with numerous locations
reaching or surpassing the century mark. Northerly winds Thursday
through Saturday with periods of higher gusts on the ridges. This
my have an affect on The Diamond Creek fire. Winds down the
Okanogan will become gusty each night, then decrease with warming
temperatures through the day.

Sunday and Monday...the ridge axis shifts to central Washington.
As mentioned previously conditions will remain very warm and dry
with temperatures well above average. Model guidance is pretty
similar showing some weak waves working north along the back side
of the ridge in the south-southwest flow. This is a good set up
for thunderstorms along the Cascades. Again the atmosphere remains
very dry with most of the moisture well above 700 mb. But this
period will really need to be watched as the up stream source is
over the Pacific and the models may be under playing the amount of
moisture advection. Tobin

&&

.AVIATION...
00Z TAFS: Strong high pressure will keep our skies cloud free for
the next 24 hour (and beyond). A light prevailing north wind will
carry smoke from Canadian wildfires into Washington the next
several days. The blue skies we have enjoyed the last few weeks
under the influence of westerlies will be replaced by smoke and
haze.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  95  65  95  66  97 /   0   0   0   0   0   0
Coeur d'Alene  57  94  58  93  60  98 /   0   0   0   0   0   0
Pullman        54  94  57  94  60  97 /   0   0   0   0   0   0
Lewiston       64 102  66 102  68 102 /   0   0   0   0   0   0
Colville       56  97  57  98  57 101 /   0   0   0   0   0   0
Sandpoint      50  91  53  90  54  96 /   0   0   0   0   0   0
Kellogg        55  92  56  88  57  95 /   0   0   0   0   0   0
Moses Lake     59 101  62 101  63 103 /   0   0   0   0   0   0
Wenatchee      67  99  71 100  71 101 /   0   0   0   0   0   0
Omak           64  99  66 101  66  99 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 31, 2:12 AM PST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
312 AM PDT Mon Jul 31 2017

IDZ001>004-026-027-WAZ031>038-041>044-011015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
312 AM PDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A extended period of very hot temperatures is expected to develop
across the region by Tuesday and continue to Sunday. High
temperatures will be in the 90s to lower 100s by Tuesday but will
slowly warm up after that. The hottest days of the week will be
Friday and Saturday with valley highs generally ranging from the
upper 90s to 107. Nighttime lows may only drop into the 60s or
lower 70s across the Columbia Basin, Wenatchee Area and LC Valley.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

The Diamond Creek wildfire was first reported on July 23rd, and the cause remains unknown. The fire spread aggressively through the month of August eventually consuming 128,272 acres of forest land in the Pasayten Wilderness of northern Okanogan County. The fire crossed the international border into Canada on August 29th. The fire originated and spread through a remote region of wilderness and no structures were lost or injuries reported. The fire continued to burn through the month of September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717507.